Info

exposed to heparin in the past. For most patients with typical onset of HIT, previous heparin exposure had occurred in the "remote" past, arbitrarily defined as more than 100 days earlier (Fig. 2).

Gruel and colleagues (2003) have reported that the onset of the platelet count fall may occur on average several days later in patients who develop HIT during low molecular weight heparin (LMWH) therapy. More time may be required to generate clinically important levels of HIT-IgG so as to activate platelets in the presence of PF4/LMWH, rather than PF4/H, complexes.

Diminishing Risk of HIT After Day 10

The risk of HIT decreases after the day 5-10 "window" passes (Fig. 1c). In my experience, a platelet count fall after day 10 is usually caused by another pathological process, such as septicemia. In a notable exception, sometimes an invasive procedure "resets the clock"; that is, a platelet count fall that begins on day 12 of a course of heparin that consists of two 6-day treatments with heparin (before and after intervening surgery) is likely HIT. Perhaps the surgery causes circumstances that favor seroconversion (e.g., release of PF4) (see Chapter 5). Tholl and colleagues (1997) reported on a patient who for 9 yr uneventfully received unfractionated heparin (UFH) for hemodialysis; nevertheless, HIT complicating hemodialysis began shortly after the patient underwent parathyroidectomy.

0 0

Post a comment